Texas, 2018

High Wind in Texas, December 26 to 27, 2018

December 26 to 27, 2018 · NWS MAF · 7 events in 3 counties and zones

An upper level storm moved over New Mexico causing strong westerly winds in the |Guadalupe Mountains, higher elevations of the Davis Mountains, and over Eddy County in |southeast New Mexico.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level storm moved over New Mexico causing strong westerly winds in the |Guadalupe Mountains, higher elevations of the Davis Mountains, and over Eddy County in |southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 26, 4:53 AM MST, 5 hours 45 minutes earlier.

Area forecast discussion, Dec 26, 4:53 AM MST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
553 AM CST Wed Dec 26 2018

.UPDATE...

After looking at latest 06Z GFS run, we're going to do a quick
update to put a little more -FZRA in the grids Fri/Sat, as
moisture looks too shallow for SN in places. Updates out shortly.

&&

.PREV DISCUSSION... /issued 550 AM CST Wed Dec 26 2018/

DISCUSSION...

See aviation discussion below.

AVIATION...

Generally MVFR ceilings will become VFR by late morning to early
afternoon and continue through tonight across the west Texas and
southeast New Mexico terminals. Southeast winds of 15 to 25 mph
and gusty will become southwest this afternoon and increase to 15
to 30 mph and gusty and continue through this evening. Had enough
confidence to include a MVFR tempo group for tsra at KMAF from
26/15z to 26/19z.

12

PREV DISCUSSION... /issued 534 AM CST Wed Dec 26 2018/

DISCUSSION...

West Texas and Southeast New Mexico are in for a busy week, wx-wise,
under a very progressive synoptic pattern.  First up is a highly-
amplified upper trough extending from MT through AZ and into Sonora,
as per WV imagery.  A sfc trough over SE NM has induced strong
return flow all night, bringing abundant Gulf moisture into the
area, w/latest sat estimates of PWAT in excess of 150% above normal.
As this feature moves NE w/the upper trough today, sfc flow will
veer to to SW-W and increase.  The NAM develops a nice mtn wave over
the Guadalupes by 00Z Thu, and we've upgraded the watch there to a
warning.  Also, forecast soundings for the adjacent plains show deep
mixing this afternoon to above 800mb, where 35+kt SW flow will be
rounding the base of the trough.  This could result in marginal high
winds on the plains, and we've included these areas in the warning
as well.  Further SE, the Davis/Apache Mtns should see increased
winds as well, but look far enough from the track of the trough to
stay w/in advisory criteria.

The aforementioned increased Gulf moisture into the ern zones has
helped destabilize the area somewhat, increasing the chance of
convection later today, along and east of a dryline expected to
sharpen up when flow veers to SW.  The 00Z KMAF RAOB came in w/very
steep mid-lvl lapse rates, and increased moisture overnight should
increase instability as well.  Forecast soundings show sbcapes of
~1500J/kg at KMAF at 12Z...not bad for late Dec.  Thunderstorms
could initiate as early as late morning mid-CWA, and quickly move
east as westerlies pick up.  W/such steep mid-lvl lapse rates, a
cell or two could go severe, producing large hail. As the core of
the trough swings thru SE NM this evening, the higher elevations of
the Guadalupes could see a little -FZRA, w/little accumulations.

The Pac front will follow the trough Thu, taking temps down to
around normal Thu afternoon.  A secondary front will backdoor into
the area Thu night as a secondary trough digs SE, to near the Four
Corners by 00Z Sat.  Temps will continue coming down Fri, w/the nrn
half of the CWA struggling to get out of the 40s.  Isentropic
upglide will begin to increase as the secondary trough approaches
the area, especially Fri night/Sat.  A great deal of uncertainty re
mains on how this will play out, as by this time models begin
offering different solutions on what to do w/the trough.  The
NAM/GFS are fast/shallow w/this feature, whereas the Canadian and
other long-range models are slower and much farther south.  Temps
will certainly be cold enough for winter precip, but what kind?  The
consensus seems to be snow, but forecast soundings suggest moisture
may be too shallow, resulting in FZRA instead.  Temps then stay
below normal into the extended.

FIRE WEATHER...

A strong upper level storm system across Arizona will move into eastern
New Mexico by early this evening. This will allow a dryline to surge east
this afternoon across west Texas. Behind the dryline it will become
windy and drier. It will be driest across the Big Bend, Presidio Valley
and Davis Mountains where min rh/s will drop to 15 to 25 percent for
a few hours this afternoon. In these areas ERC-G values are expected
to be in the 25 to 69th percentile with RFTI values of 2 to 4 with
no precipitation observed in the last week. This all suggests that
elevated/near critical fire weather conditions will develop in these
areas this afternoon and a Fire Danger Statement will be issued.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     65  39  57  29 /  70  10   0   0
Carlsbad                       57  35  57  28 /  30  10   0   0
Dryden                         72  37  66  34 /  20  10   0   0
Fort Stockton                  68  39  60  32 /  30   0   0   0
Guadalupe Pass                 47  30  48  31 /  40  10   0   0
Hobbs                          59  31  55  25 /  30   0   0   0
Marfa                          59  28  55  25 /  20   0   0   0
Midland Intl Airport           65  38  58  30 /  50   0   0   0
Odessa                         65  38  58  29 /  50   0   0   0
Wink                           63  35  59  27 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 9 AM this morning to 6 AM MST Thursday
     for Eddy County Plains-Guadalupe Mountains of Eddy County.

TX...High Wind Warning from 10 AM CST /9 AM MST/ this morning to 7 AM
     CST /6 AM MST/ Thursday for Guadalupe Mountains-Reeves
     County and Upper Trans Pecos-Van Horn and Highway 54
     Corridor.

     Wind Advisory from 10 AM this morning to 7 AM CST Thursday for
     Davis/Apache Mountains Area.

&&

12/44
Hazardous weather outlook, Dec 26, 5:09 AM MST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
609 AM CST Wed Dec 26 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271215-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
609 AM CST Wed Dec 26 2018 /509 AM MST Wed Dec 26 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect through tonight for the Guadalupe
Mountains, Eddy County New Mexico Plains, Van Horn Highway 54
Corridor, Reeves County and Upper Trans Pecos Region of west
Texas.

A Wind Advisory is in effect through tonight for the higher
elevations of the Davis/Apache Mountains.

Thunderstorms are possible today across the central and eastern
Permian Basin of west Texas. Some of the storms could be severe
with large hail and damaging winds across the eastern Permian
Basin.

Dry and breezy conditions will result in elevated fire weather
concerns this afternoon across the Big Bend, Marfa Plateau,
Davis/Apache Mountains

Some light snow or light freezing rain is possible through this
evening in the Guadalupe Mountains. No accumulation is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An upper level storm system will bring a wintry mix of precipitation
to the area Friday and Saturday.  Rain, freezing rain and snow will
be possible, mainly Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Dec 26, 5:21 AM MST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
621 AM CST Wed Dec 26 2018

NMZ027-028-TXZ057>059-067-074-075-258-262200-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Ward-
Davis/Apache Mountains Area-Pecos-Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad,
Carlsbad Caverns NP, Van Horn, Pecos, Mentone, Monahans, Alpine,
Fort Davis, Fort Stockton, Guadalupe Mountains NP,
and Pine Springs
621 AM CST Wed Dec 26 2018 /521 AM MST Wed Dec 26 2018/

...A WINTRY MIX OF PRECIPITATION IS POSSIBLE FRIDAY AND SATURDAY
FOR SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS...

An upper level storm system will approach West Texas and Southeast
New Mexico Friday and Saturday.  Enough cold air will be in place
ahead of this system so that a wintry mix of precipitation will be
possible. Rain, freezing rain, snow or a mix will be possible. At
this time, freezing rain accumulations are expected to be less
than a tenth of an inch in most places, and confined to along and
east of the Pecos River Valley.  Snowfall accumulations is
anticipated to be less than an inch in most places, and confined
to along and north of the Interstate 10 corridor.

This is a fluid situation, and locations and amounts of winter
precipitation may change between now and Friday.  Listen to NOAA
Weather Radio or your local media for the latest updates on this
situation.
Special weather statement, Dec 26, 7:14 AM MST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
814 AM CST Wed Dec 26 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-262200-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area-
Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell-
Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad,
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal,
Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring,
Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland,
Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Alpine,
Fort Davis, Fort Stockton, Presidio, Marfa, Big Bend NP,
Marathon, Dryden, Sanderson, Guadalupe Mountains NP,
and Pine Springs
814 AM CST Wed Dec 26 2018 /714 AM MST Wed Dec 26 2018/

...A WINTRY MIX OF PRECIPITATION IS POSSIBLE FRIDAY AND SATURDAY
FOR SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS...

An upper level storm system will approach West Texas and Southeast
New Mexico Friday and Saturday.  Enough cold air will be in place
ahead of this system so that a wintry mix of precipitation will be
possible.  Rain, freezing rain, snow or a mix will be possible.
At this time, freezing rain accumulations are expected to be less
than a tenth of an inch in most places, and confined to along and
east of the Pecos River Valley.  Snowfall accumulations is
anticipated to be less than an inch in most places, and confined
to along and north of the Interstate 10 corridor.

This is a fluid situation, and locations and amounts of winter
precipitation may change between now and Friday.  Listen to NOAA
Weather Radio or your local media for the latest updates on this
situation.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 26, 10:38 AM MST to 3:38 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

High Wind, Howard

When
December 26, 2:15 PM CST
Where
Howard forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains of Culberson County

When
December 26, 3:36 PM MST to December 27, 4:18 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
December 26, 3:52 PM MST to December 27, 3:52 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
December 26, 7:22 PM MST to December 27, 4:17 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet

High Wind, Davis / Apache Mountains Area

When
December 27, 12:00 AM CST to 6:05 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
State Official

High Wind, Davis / Apache Mountains Area

When
December 27, 1:25 AM CST to 6:45 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
State Official

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796227, 796232, 796230, 796229, 796231, 796234, 796233.